The Annals of Probability

Laws of Large Numbers for Sums of Extreme Values

David M. Mason

Full-text: Open access

Abstract

Let $X_1, X_2, \cdots$, be a sequence of nonnegative i.i.d. random variables with common distribution $F$, and for each $n \geq 1$ let $X_{1n} \leq \cdots \leq X_{nn}$ denote the order statistics based on $X_1, \cdots, X_n$. Necessary and sufficient conditions are obtained for averages of the extreme values $X_{n+1-i, n}i = 1, \cdots, k_n + 1$ of the form: $k^{-1}_n \sum^{k_n}_{i = 1} (X_{n+1-i, n} - X_{n-k_n,n})$, where $k_n \rightarrow\infty$ and $n^{-1}k_n \rightarrow 0$, to converge in probability or almost surely to a finite positive constant. In the process, characterizations are given of the classes of distributions with regularly varying upper tails and of distributions with "exponential-like" upper tails.

Article information

Source
Ann. Probab., Volume 10, Number 3 (1982), 754-764.

Dates
First available in Project Euclid: 19 April 2007

Permanent link to this document
https://projecteuclid.org/euclid.aop/1176993783

Digital Object Identifier
doi:10.1214/aop/1176993783

Mathematical Reviews number (MathSciNet)
MR659544

Zentralblatt MATH identifier
0493.60039

JSTOR
links.jstor.org

Subjects
Primary: 60F15: Strong theorems

Keywords
G2G30 Order statistics regular variation extreme values

Citation

Mason, David M. Laws of Large Numbers for Sums of Extreme Values. Ann. Probab. 10 (1982), no. 3, 754--764. doi:10.1214/aop/1176993783. https://projecteuclid.org/euclid.aop/1176993783


Export citation